Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 15, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 15, 2021, 1:50 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 1:50 PM CDT (18:50 UTC)
Expired
Jul 15, 2021, 2:45 PM CDT
In force
55 min
Issued by
NWS New Orleans, LA

County Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2331 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS84 KLIX 151850
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
150 PM CDT Thu Jul 15 2021

LAZ075-151945-
Northwest St. Tammany-
150 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY
PARISH...

At 149 PM CDT, a strong thunderstorm was located near Abita Springs,
or near Covington. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville and Folsom. 

This includes Interstate 12 between mile markers 53 and 67.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3054 8997 3034 9005 3037 9010 3039 9021
      3037 9024 3070 9025
TIME...MOT...LOC 1849Z 118DEG 4KT 3054 9005 

$$

CAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:39 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 15, 12:39 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1239 PM CDT Thu Jul 15 2021

.AVIATION (18Z TAF DISCUSSION)...Scattered convection will be the
primary forecast concern through the afternoon hours. Have
included VCTS and TEMPO wording to reflect this convective risk at
all of the terminals through 00z. After 00z, the convective risk
will decreased substantially as daytime heating wanes. Late
tonight, between 10z and 13z, another inversion should develop at
KMCB, KBTR, KHDC, and KASD. This could result in a period of IFR
or lower conditions as low stratus and potential patchy fog
develop. After 13z, increased daytime heating and boundary layer
mixing will lead to a mix of MVFR and VFR ceilings between 2000
and 4000 feet. At KMSY, another round of convection will be
possible by 18z. PG

&&

.PREV DISCUSSION... /issued 1008 AM CDT Thu Jul 15 2021/

MORNING UPDATE...All of the forecast parameters are on track this
morning. POP values match nicely with ongoing convective trends,
and no adjustments were needed. Convection is still expected to
develop further inland this afternoon as the normal seabreeze
cycle takes hold. PG

PREV DISCUSSION... /issued 309 AM CDT Thu Jul 15 2021/

SYNOPSIS...

Bermuda high at the surface and aloft extended westward across
the Gulf Coast into east Texas early this morning. Radar was
fairly quiet across our area, but not 100 percent dry.
Temperatures ranged from the mid 70s to lower 80s at 2 AM CDT.

SHORT TERM (through Saturday night)...

Eastern portions of the area may squeeze out one more relatively
dry day today, as precipitable water values are forecast to remain
in the 1.8-1.9 inch range. Better moisture will be sitting just to
the west of the area, as reflected by more numerous showers/storms
over WFO Lake Charles coastal waters early this morning. The
easterly wave off the Florida west coast looks to move inland
over the Florida Panhandle tonight or Friday, and shouldn't be
much of a player in our weather today. Convection in the onshore
flow should remain isolated to scattered, with the best coverage
over the western half of the area. Most convection should once
again die out around sunset.

As we get into Friday, the ridge to the east weakens and we will
be under the col between 2 ridges. Moisture levels surge into the
2.1-2.2 range, especially near the coast. This is likely to
produce more numerous showers and storm than what we see today.
Similar to what we've seen the last few weeks, this could even
mean a few showers or storms near the coast prior to sunrise, as
things have generally gotten going over the coastal waters between
2 and 3 AM CDT. This will hold true into Saturday as well. Both
days may see a little more evening activity, possibly lingering to
10 pm or so.

If convection today is as slow to develop as yesterday, NBM and
operational guidance will likely be a degree or two too cool, as
most locations got into the lower 90s yesterday. Saturday and
Sunday highs will be dependent on how quickly convection gets
going during the morning, but should still get close to 90 in most
areas. 35

LONG TERM (Sunday and beyond)...

This portion of the forecast is virtually no change from what
we've been seeing locally for the last few months, and especially
over the last couple weeks. The trough that enters the Mississippi
Valley Friday will do little to move east and erode the fringes
of ridges center west and east of the region. Starting off the day
on Sunday, the atmosphere will be primed to produce showers and
storms. PW's should already be sitting at 2" as the steady stream
of southeasterly flow continues to pump in moisture. Days like
this locally when there's ample column moisture in place and
virtually no inhibition, convective initiation is usually quite
early. So expect convection to begin within a few hours of sunrise
along coastal areas with coverage increasing and spreading north
with time. NBM POPs seem a little low for the environment, so
increased them 5-10% for the official forecast. Moving through
Sunday night and into Monday, the trough north of the region will
move southeast and dig southwestward across the Appalachian
Mountains. This will send a slow moving frontal boundary towards
the CWA. If it does in fact reach the local area Monday afternoon,
it will provide even more enhancement for convective development.
GFS PW forecast shows that those values will rise on Monday as
well, topping out in the 2.2" to 2.4" rain. Expect heavy rain to
develop. May need a Flash Flood Watch for this one. This wet
pattern, maybe not to the same degree of intensity as the boundary
washes out, will continue Tuesday into Wednesday. Expect to see
coverage increasing steadily from 10am to 2pm with some storms
producing locally heavy rainfall. On a day to day basis, most
rainfall totals will be less than an inch. However, isolated areas
may see upwards of a few inches. The good news is high rain
chances means more cloud cover and temps at to below normal. Even
have highs only in the mid 80s on some days late in the forecast
period.

MEFFER

AVIATION...

VFR conditions will prevail through the rest of the overnight
period. Removed any mention of FG in previous TAFs as it didn't
develop yesterday morning and doesn't look any more likely this
coming morning. Expect CU field to expand rapidly mid morning at
or just above MVFR levels. Scattered showers and storms will
lag the CU field by a few hours. Added VCTS to all terminals,
although later forecasts may need to AMD with TEMPO groups during
the late morning/early afternoon timeframe.

MEFFER

MARINE...

High pressure remains in control and will keep the area in weak
southeast to southerly flow well into next week. This will keep
things fairly quiet outside of storms. Main concern will be
locally higher winds and seas with thunderstorms. Prime time for
thunderstorms over the open waters has generally run from about 2
AM CDT to late morning. Don't see any reason this will change over
the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  90  72  90 /  20  70  10  70
BTR  73  91  75  91 /  20  80  10  80
ASD  75  90  75  91 /  20  70  20  70
MSY  78  91  79  92 /  20  80  30  80
GPT  76  89  76  89 /  20  70  30  60
PQL  75  89  75  89 /  20  70  20  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 15, 12:21 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1221 PM CDT Thu Jul 15 2021

LAZ061-077-151815-
Western Orleans-Upper Jefferson-
1221 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORLEANS AND
NORTHWESTERN JEFFERSON PARISHES...

At 1215 PM CDT, a strong thunderstorm was located over Bridge City,
or near Avondale, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Marrero, Avondale, Harvey, Jefferson, Harahan,
Westwego, Elmwood, Bridge City, River Ridge, Waggaman and Estelle.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 224 and 236.
 Interstate 610 between mile markers 1 and 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2985 9021 3005 9026 3002 9018 3002 9011
      3003 9009 3004 9005 2985 9010
TIME...MOT...LOC 1715Z 183DEG 8KT 2992 9015

CAB
Special weather statement, Jul 15, 12:45 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1245 PM CDT Thu Jul 15 2021

LAZ039-075-151900-
Washington-Northwest St. Tammany-
1245 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY AND
SOUTH CENTRAL WASHINGTON PARISHES...

At 1245 PM CDT, a strong thunderstorm was located over Bush, or 12
miles northeast of Covington. The storm is nearly stationary.

Locations impacted include...
Sun, Enon and Bush.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3077 8988 3052 8987 3050 8993 3075 9018
TIME...MOT...LOC 1745Z 161DEG 3KT 3058 8993

CAB
Special weather statement, Jul 15, 12:53 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1253 PM CDT Thu Jul 15 2021

LAZ058-060-061-151915-
St. Charles-St. John The Baptist-Upper Jefferson-
1253 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST...
NORTHWESTERN ST. CHARLES AND NORTHWESTERN JEFFERSON PARISHES...

At 1253 PM CDT, a strong thunderstorm was located near St. Rose, or 7
miles northeast of Hahnville, moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Laplace, Hahnville, Reserve, Killona, Norco, Montz, Taft, New Sarpy,
Destrehan, St. Rose, Edgard, Ama, Waggaman and New Orleans Armstrong
Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 205 and 223.
 Interstate 55 in Louisiana between mile markers 1 and 4.
 Interstate 310 between mile markers 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2997 9056 3017 9050 3015 9043 3009 9041
      3006 9037 3005 9026 3004 9025 2996 9024
TIME...MOT...LOC 1753Z 098DEG 7KT 3000 9031

CAB
Special weather statement, Jul 15, 1:11 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
111 PM CDT Thu Jul 15 2021

LAZ064-076>078-151930-
Southeast St. Tammany-Western Orleans-Upper St. Bernard-Eastern
Orleans-
111 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD AND
ORLEANS PARISHES...

At 111 PM CDT, a strong thunderstorm was located near East New
Orleans, moving north at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, East New Orleans, Chalmette, Lake Catherine, Arabi,
Meraux and Lakefront Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 237 and 254.
 Interstate 510 between mile markers 1 and 3.
 Interstate 610 near mile marker 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2997 9007 3004 9006 3006 8997 3015 8988
      3010 8981 3015 8975 3019 8976 3018 8968
      3016 8973 3016 8964 3015 8963 3006 8973
      3002 8972 3004 8982 2994 8984 2995 8972
      2991 8975
TIME...MOT...LOC 1811Z 189DEG 6KT 3000 8991

CAB
Special weather statement, Jul 15, 1:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
133 PM CDT Thu Jul 15 2021

LAZ034>036-047-048-151930-
East Feliciana-Pointe Coupee-West Baton Rouge-East Baton Rouge-West
Feliciana-
133 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEST BATON
ROUGE...SOUTHEASTERN WEST FELICIANA...SOUTHEASTERN POINTE COUPEE...
SOUTHWESTERN EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE
PARISHES...

At 133 PM CDT, a strong thunderstorm was located near New Roads,
moving north at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Zachary, New Roads, Jackson and St. Francisville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3053 9130 3057 9148 3084 9151 3086 9112
TIME...MOT...LOC 1833Z 192DEG 16KT 3063 9136

CAB
Special weather statement, Jul 15, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
150 PM CDT Thu Jul 15 2021

LAZ075-151945-
Northwest St. Tammany-
150 PM CDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY
PARISH...

At 149 PM CDT, a strong thunderstorm was located near Abita Springs,
or near Covington. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville and Folsom.

This includes Interstate 12 between mile markers 53 and 67.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3054 8997 3034 9005 3037 9010 3039 9021
      3037 9024 3070 9025
TIME...MOT...LOC 1849Z 118DEG 4KT 3054 9005

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:23 AM CDTSpecial Weather StatementLIXTerrebonne37 min
Jul 15, 11:40 AM CDTSpecial Weather StatementLIXIberville35 min
Jul 15, 11:42 AM CDTSpecial Weather StatementLIXJefferson63 min
Jul 15, 11:48 AM CDTSpecial Weather StatementLIXSaint James57 min
Jul 15, 12:21 PM CDTSpecial Weather StatementLIXSaint Charles54 min
Jul 15, 12:31 PM CDTAreal Flood AdvisoryLIXJefferson65 min
Jul 15, 12:45 PM CDTSpecial Weather StatementLIXWashington75 min
Jul 15, 12:48 PM CDTFlash Flood WarningLIXJefferson49 min
Jul 15, 12:53 PM CDTSpecial Weather StatementLIXSaint John the Baptist82 min
Jul 15, 1:11 PM CDTSpecial Weather StatementLIXOrleans79 min
Jul 15, 1:33 PM CDTSpecial Weather StatementLIXWest Feliciana57 min
Jul 15, 1:58 PM CDTSpecial Weather StatementLIXEast Baton Rouge62 min
Jul 15, 2:35 PM CDTSpecial Weather StatementLIXTangipahoa55 min
Jul 15, 2:47 PM CDTSpecial Weather StatementLIXSaint James58 min
Jul 15, 3:31 PM CDTSpecial Weather StatementLIXEast Feliciana29 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.